Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 173, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2013, 6:42 PM CDT for 4 counties in Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2013, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 14, 2013, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:42 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 14, 3:42 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT WED AUG 14 2013 .SHORT TERM... AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER WAVE SLIDING SOUTHEAST INTO NORTHERN OKLAHOMA. WHILE THIS WAVE LED TO ISOLATED SHOWERS AND STORMS TO POP UP ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON...THIS ACTIVITY WAS WANING GIVEN THE WEAK SUBSIDENCE BEHIND THIS WAVE. HOWEVER SHOWERS AND STORMS ARE ONCE AGAIN DEVELOPING ON THE HIGHER TERRAIN IN NEW MEXICO AND IN SOUTHWESTERN KANSAS ALONG A CONVERGENCE AXIS. DESPITE THE THICK STRATOCU DECK OVER THE AREA...THE ATMOSPHERE OVER THE PANHANDLES HAS DESTABILIZED WITH SBCAPES AROUND 1500-2500 J/KG OVER THE WESTERN AND CENTRAL SECTIONS WHERE CLOUD COVER WAS NOT AS THICK. STORMS ARE EXPECTED TO MOVE INTO THE PANHANDLES THIS EVENING WITH THE GREATEST PROBABILITY FOR STORM COVERAGE ACROSS THE WESTERN ZONES. ALTHOUGH THERE IS A SEVERE STORM IN SOUTHWESTERN KANSAS THAT IS ON TRACK TO MOVE INTO THE CENTRAL OKLAHOMA...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STILL WITH PWATS AT TWO STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAINFALL LEADING TO FLOODING ISSUES WILL STILL BE A CONCERN IN ADDITION TO LARGE HAIL AND STRONG WIND GUSTS WITH 0-6KM BULK SHEAR 30-40 KTS. NOT MUCH CHANGE TO THE SYNOPTIC PATTERN IS EXPECTED ON THURSDAY WITH THE PANHANDLES RESIDING IN NORTHWEST FLOW ALOFT DUE TO THE PLACEMENT OF AN UPPER RIDGE OVER THE FOUR CORNERS AND A LARGE SCALE TROUGH OVER THE EASTERN U.S. RICH LOW-LEVEL MOISTURE WILL REMAIN IN PLACE WHILE WARMER TEMPS COMBINED WILL LEAD TO A MORE UNSTABLE AIR MASS. UNCERTAINTY LIES IN THE DEGREE OF SYNOPTIC LIFT AS A MORE VIGOROUS UPPER DISTURBANCE WILL SLIDE ACROSS KANSAS INTO OKLAHOMA LATE IN THE DAY. DID LOWER POPS DURING THE DAY WITH THE HIGHEST POPS CENTERED OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE...AS THIS AREA WILL BE IN CLOSER PROXIMITY TO THIS UPPER WAVE. STORMS MAY CONGEAL INTO A MCS AND MOVE INTO OKLAHOMA LATE AT NIGHT. THIS MCS MAY ALSO CLIP THE NORTHEASTERN ZONES WHERE THE HIGHER POPS WERE PAINTED. .LONG TERM... MADE SEVERAL SUBSTANTIAL CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS HAVE COME IN DRIER DUE TO THE PLACEMENT OF THE UPPER RIDGE. THIS RIDGE IS EXPECTED TO SLIDE FURTHER TO THE EAST...CAUSING THE STEERING FLOW TO TRANSITION MORE OUT OF THE NORTH THAN THE NORTHWEST. THIS WILL MAKE IT TOUGH FOR ANY MOUNTAIN CONVECTION TO MAKE ITS WAY INTO THE PANHANDLES AND WITH THIS IN MIND...HAVE REMOVED POPS FRIDAY AFTERNOON AND SATURDAY. HAVE HELD ONTO SLIGHT CHANCE POPS SUNDAY EVENING AS AN UPPER DISTURBANCE SLIDES NEAR THE REGION ALTHOUGH PRECIP CHANCES LOOK SLIM WITH THE STEERING FLOW VEERING MORE TO THE NORTHEAST. THE UPPER RIDGE GRADUALLY LIFTS TO THE NORTHEAST NEXT WEEK...KEEPING THE PANHANDLES IN A DRY AND WARM WEATHER PATTERN. CLK && .FIRE WEATHER... ABUNDANT ATMOSPHERIC MOISTURE WILL LEAD TO MINIMUM RELATIVE HUMIDITY VALUES TO STAY ABOVE 20 PERCENT...PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION 20 FOOT WINDS ARE EXPECTED TO STAY UNDER 20 MPH. CHANCES FOR WETTING RAINS WILL CONTINUE TONIGHT THROUGH FRIDAY MORNING WITH SOME LOCATIONS POSSIBLY SEEING HEAVY RAINFALL. A RETURN TO DRIER AND WARMER WEATHER CONDITIONS IS SLATED OVER THE WEEKEND AND EARLY NEXT WEEK OUTSIDE OF A SLIGHT CHANCE FOR WETTING RAINS ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY NIGHT. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 89 64 86 62 / 40 20 30 20 10 BEAVER OK 64 92 65 87 63 / 30 40 40 30 5 BOISE CITY OK 61 92 60 87 60 / 40 30 40 20 10 BORGER TX 66 93 68 89 66 / 40 20 40 20 10 BOYS RANCH TX 66 93 64 91 63 / 40 20 30 20 10 CANYON TX 63 88 64 88 61 / 40 20 30 20 10 CLARENDON TX 65 90 67 88 63 / 40 20 30 20 10 DALHART TX 61 92 60 87 61 / 40 30 30 20 10 GUYMON OK 63 93 63 87 62 / 30 40 40 20 5 HEREFORD TX 62 86 64 88 60 / 40 30 30 20 10 LIPSCOMB TX 63 90 66 85 62 / 30 30 40 30 5 PAMPA TX 63 89 65 85 62 / 30 20 40 30 10 SHAMROCK TX 65 90 65 87 63 / 30 20 30 30 10 WELLINGTON TX 67 92 68 90 64 / 30 20 30 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
Hazardous weather outlook, Aug 14, 3:00 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT WED AUG 14 2013 OKZ001>003-TXZ001>020-151100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 300 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG TO MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY THROUGH FRIDAY MORNING AND AGAIN SUNDAY NIGHT. SOME OF THE STORMS MAY BECOME SEVERE DURING THIS PERIOD...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR LIMITED SPOTTER ACTIVATION TONIGHT THROUGH FRIDAY MORNING. CLK
In the hours before
Local storm report, Aug 14, 6:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 9 ESE EVA 36.76N 101.74W
08/14/2013 E65 MPH TEXAS OK EMERGENCY MNGR
ESTIMATED 60 TO 70 MPH WINDS. TIME ESTIMATED BASED ON
RADAR
&&
EVENT NUMBER AMA1300780
SFJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:45 PM CDT | Special Weather Statement | AMA | Deaf Smith | 30 min |
| Aug 13, 8:33 PM CDT | Special Weather Statement | AMA | Deaf Smith | 42 min |
| Aug 14, 4:59 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 61 min |
| Aug 14, 5:36 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 54 min |
| Aug 14, 5:43 PM CDT | Tornado Warning | AMA | Hansford, Sherman | 47 min |
| Aug 14, 6:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 72 min |
| Aug 14, 3:41 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 79 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.